Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 6, NWS Goodland, KS

April 9, 2017Hitchcock County, Red Willow County, Nebraska; Decatur County, Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Apr 9, 2017, 3:59 PM CDT for Hitchcock County, Red Willow County, Nebraska; Decatur County, Rawlins County, Kansas. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2017, 3:59 PM CDT (20:59 UTC)
Expired
Apr 9, 2017, 4:45 PM CDT
In force
46 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Decatur County, KS, Rawlins County, KS, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 117 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 4:10 PM CDTTSTM WND DMGMccook, NETRAINED SPOTTER CALLED AND REPORTED SHINGLES DAMAGE TO HIS ROOF.
Apr 9, 4:10 PM CDTTSTM WND GST 655 Nnw Mccook, NENEAR ZERO VISIBILITY IN BLOWING DUST
Apr 9, 4:28 PM CDTTSTM WND GST 682 Nnw Indianola, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

251 
WUUS53 KGLD 092059
SVRGLD
KSC039-153-NEC087-145-092145-
/O.NEW.KGLD.SV.W.0006.170409T2059Z-170409T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
359 PM CDT SUN APR 9 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Rawlins County in northwestern Kansas...
  Northwestern Decatur County in northwestern Kansas...
  Red Willow County in southwestern Nebraska...
  Eastern Hitchcock County in southwestern Nebraska...

* Until 445 PM CDT

* At 358 PM CDT, a severe thunderstorm was located 9 miles south of
  Culbertson, or 11 miles southeast of Trenton, moving east at 45
  mph.

  HAZARD...70 mph wind gusts. 

  SOURCE...Trained weather spotters. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  McCook, Culbertson, Indianola, Bartley, Danbury, Traer and Cedar
  Bluffs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This thunderstorm will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

&&

LAT...LON 3992 10102 4033 10085 4030 10021 3990 10035
TIME...MOT...LOC 2058Z 287DEG 39KT 4009 10082 

HAIL...<.75IN
WIND...70MPH
 
$$

024
2 follow-up statements
534 
WWUS53 KGLD 092115
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
415 PM CDT SUN APR 9 2017

KSC039-153-NEC087-145-092145-
/O.CON.KGLD.SV.W.0006.000000T0000Z-170409T2145Z/
Rawlins KS-Decatur KS-Red Willow NE-Hitchcock NE-
415 PM CDT SUN APR 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN RAWLINS...NORTHWESTERN DECATUR...RED WILLOW AND
EASTERN HITCHCOCK COUNTIES...

At 415 PM CDT, a severe thunderstorm was located near McCook, moving
east at 40 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
McCook, Culbertson, Indianola, Bartley, Danbury, Traer and Cedar
Bluffs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This thunderstorm will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

&&

LAT...LON 3992 10102 4033 10085 4030 10021 3990 10035
TIME...MOT...LOC 2115Z 273DEG 36KT 4016 10061 

HAIL...<.75IN
WIND...70MPH
 
$$

024
424 
WWUS53 KGLD 092140
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
440 PM CDT SUN APR 9 2017

KSC039-153-NEC087-145-092148-
/O.EXP.KGLD.SV.W.0006.000000T0000Z-170409T2145Z/
Rawlins KS-Decatur KS-Red Willow NE-Hitchcock NE-
440 PM CDT SUN APR 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RAWLINS... 
NORTHWESTERN DECATUR...WESTERN RED WILLOW AND EASTERN 
HITCHCOCK COUNTIES WILL
EXPIRE AT 445 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However gusty winds
are still possible with this thunderstorm.

A new severe thunderstorm warning has been issued for eastern Red 
Willow County in southwest Nebraska valid until 5 pm CDT. 

LAT...LON 3992 10102 4033 10085 4030 10021 3990 10035
TIME...MOT...LOC 2138Z 287DEG 39KT 4010 10035 

$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:50 PM CDT, 9 minutes earlier.

Area forecast discussion, Apr 9, 3:50 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
250 PM MDT Sun Apr 9 2017

.SHORT TERM...(This evening through Monday)
Issued at 230 PM MDT Sun Apr 9 2017

Scattered high based thunderstorms will move across southwest
Nebraska and adjacent counties of northwest Kansas through early
this evening. They have been producing wind gusts in the 50 to
60 mph range, with some isolated pea sized hail reports further
west. Environment does not change much through tonight, so not
expecting anything more than a marginal wind threat. Dew points
have been slow to fall this afternoon, and if current trends
continue will have to cancel the Red Flag early. Much dryer air
does move in behind the convection tonight, but winds will slack
off by then not to mention falling temperatures. Winds will
continue to be the main concern on Monday. Might see a period of
gusts approaching 40-45 kts Monday morning if surface can tap into
the low level jet before it moves away from the area, then
gradual diminishing winds during the afternoon. Shortwave ridging
behind the departing system will result in mostly sunny skies and
temperatures near normal.

.LONG TERM...(Monday night through Sunday)
Issued at 230 PM MDT Sun Apr 9 2017

Zonal flow aloft stretches across the Rockies and High Plains Monday
night and Tuesday as surface high pressure transitions the central
high plains region.  Dry conditions are expected as high
temperatures rebound back into the lower 70s across most of the
forecast area on Tuesday. Return flow around the surface high will
bring an increase in moisture to the region with dewpoints increasing
from the lower 40s early Wednesday to the lower 50s across the
eastern sections of the forecast area.  A weak short wave trough
ahead of the main trough moving into the western U.S. lifts out
across the forecast area Tuesday night with the main upper trough
moving east of Rockies and across the high plains by late Wednesday
along with an inverted surface trough that moves across the region.
As a result of these features, will see light showers developing
across mainly the eastern sections of the forecast area along and
east of the eastern Colorado border.  Showers Tuesday night and
Wednesday morning are expected to transition into thunderstorms as
instability increases Wednesday afternoon with highs reaching into
the middle to upper 70s and the main upper trough approaches from
the west. Expect thunderstorms to continue across the eastern
sections during the evening and diminish after midnight Wednesday
night.

Model solutions differ somewhat on Thursday and Friday with the
ECMWF being less progressive than the GFS with the upper trough,
keeping it over the central and southern plains longer than the GFS.
If the ECMWF solution pans out, it may mean more showers and
possibly isolated thunderstorms will linger over the mainly the
eastern sections of the forecast area late Thursday and into early
Friday.  Am not confident in either solution at this point, but kept
a few showers in the forecast area through Thursday as a result.
Another faster moving weak short wave trough may move across the
region by late Friday for another quick round of showers and
thunderstorms late Friday afternoon and evening mainly across the
eastern sections of the forecast area with dry conditions on
Saturday as zonal flow returns.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1125 AM MDT Sun Apr 9 2017

At KGLD...VFR expected through the TAF period. Surface winds will
increase during the mid/late afternoon behind the cold front,
possibly enhanced by thunderstorm outflow from the north.
Currently think storms will stay north of KGLD this afternoon, but
will continue to monitor. Surface winds will relax after loss of
surface heating this evening, but increase again early Monday
morning.

At KMCK...inserted a risk for an afternoon/early evening
thunderstorm as a shortwave trough moves out of Colorado. Bases
will be relatively high, with an attendant risk of a brief but
strong wind gust. Storms will move out by early evening. Surface
winds will be gusty this afternoon, relax after sunset, but
increase again early Monday morning with gusts up to 40kts
possible at that time.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 6 PM MDT /7 PM CDT/ this evening for
     KSZ001>004-013>016-027>029-041-042.

CO...Red Flag Warning until 6 PM MDT this evening for COZ252>254.

NE...Red Flag Warning until 6 PM MDT /7 PM CDT/ this evening for
     NEZ079>081.

&&

SHORT TERM...024
LONG TERM...CLT
AVIATION...024
Hazardous weather outlook, Apr 9, 11:52 AM CDT, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1052 AM MDT Sun Apr 9 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101700-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1052 AM MDT Sun Apr 9 2017 /1152 AM CDT Sun Apr 9 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a marginal risk for severe thunderstorms this afternoon and
evening north of Interstate 70, including southwest Nebraska.
Damaging wind gusts will be the main threat, with an isolated risk
for hail up to the size of quarters.

Critical fire weather conditions are expected across the area this
afternoon.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

On Wednesday, strong to severe thunderstorms are possible across
portions of the forecast area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Apr 9, 3:10 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Goodland KS
210 PM MDT SUN APR 9 2017

COZ090-KSZ001-002-NEZ079-092045-
Yuma County CO-Rawlins KS-Cheyenne KS-Dundy NE-
210 PM MDT SUN APR 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...CHEYENNE...NORTHWESTERN RAWLINS COUNTIES IN
NORTHWESTERN KANSAS AND DUNDY COUNTIES IN SOUTHWESTERN NEBRASKA UNTIL
245 PM MDT/345 PM CDT/...

At 209 PM MDT/309 PM CDT/, Doppler radar was tracking thunderstorms
along a line extending from 12 miles northwest of Benkelman to 11
miles west of St. Francis. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
St. Francis, Benkelman, Bird City, Haigler, Hale, Beecher Island and
Max.

This includes Highway 385 between mile markers 212 and 232.

LAT...LON 3961 10143 3962 10232 4035 10213 4035 10134
TIME...MOT...LOC 2009Z 289DEG 40KT 4022 10164 3980 10201

024
Local storm report, Apr 9, 3:12 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
212 PM MDT SUN APR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     TSTM WND GST     9 SE BEECHER ISLAND     39.79N 102.01W
04/09/2017  M46 MPH          CHEYENNE           KS   MESONET

&&

024
Local storm report, Apr 9, 3:18 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
218 PM MDT SUN APR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TSTM WND GST     ST. FRANCIS             39.77N 101.80W
04/09/2017  M54 MPH          CHEYENNE           KS   EMERGENCY MNGR

&&

024
Local storm report, Apr 9, 3:33 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
233 PM MDT SUN APR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     TSTM WND GST     8 NNW STRATTON NE       40.26N 101.29W
04/09/2017  E60 MPH          HITCHCOCK          NE   TRAINED SPOTTER

            ALSO BLOWING DUST AND REDUCED VISIBILITY.

&&

024
Local storm report, Apr 9, 3:44 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
244 PM MDT SUN APR 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     TSTM WND GST     13 NW MAX               40.24N 101.57W
04/09/2017  M59 MPH          DUNDY              NE   MESONET

&&

024

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 3:25 AM CDTRed Flag WarningGLDDundy, Hitchcock, Red Willow15 hr
Apr 9, 3:10 PM CDTSpecial Weather StatementGLDDundy35 min
Apr 9, 3:29 PM CDTSevere Thunderstorm WarningGLDDundy, Hitchcock31 min
Apr 9, 4:38 PM CDTSevere Thunderstorm WarningGLDRed Willow22 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.